Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Tired, increased pain after ACDF surgery, irritable and diarrhea. Due to stopping Norspan patch?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 983 Questions

I had three level ACDF surgery - C4-5 , C5-6 and C6-7 in Nov, 2011. Was on codeine for Pain till Feb, 2012 , then was put on Norspan 5mg patches. My GP stopped these patches last Friday at the advice of my Neurosurgeon. Still on Lyrica , paracetamol , Lexapro. Have been having codeine again for pain, but I feel that the Norspan was more effective actually.

I feel terrible, very tired , pain has increased , agitated , irritable, not sleeping , diahreaoa etc ... are these symptoms related to stopping the Norspan patch late last week ( 4 days ago ) ? Thanks .. I am 51 , female , ACDF was neccessary after a fall / trauma.
Posted Mon, 10 Sep 2012 in Medicines and Side Effects
Answered by Dr. Aparna Kohli 2 hours later
Thanks for writing in.
The symptoms that you are experiencing could very well be due to stopping the Norspan patch. Norspan contains buprenorphine which is actually an opioid. Since you took this drug for almost 10 months, This can lead to a condition called physical dependence where the body becomes used to the drug. However, since this is a shorter acting drug, the symptoms should get better a lot faster. They would usually peak in the 1st 2-5 days and get a lot better on their own. Only some symptoms would last more than a week.
If the symptoms get worse over the next few days, please see your GP. We may need to taper off the drug more slowly. Else you can be rest assured that it will get better on its own.
Hope that helps
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor